Statistics from Altmetric.com
Does amoxicillin exposure increase the risk of rash in children with acute Epstein–Barr virus infection?
You assess a 6-year-girl with tonsillitis. Group A beta-haemolytic streptococcus (GABHS) has been isolated from the throat swab. She was prescribed penicillin V, but is refusing to take this because she does not like the taste. Her mother is requesting a prescription for amoxicillin, which the girl has tolerated well previously. Your consultant is reluctant to prescribe amoxicillin, as he is concerned that it can precipitate rash if the underlying presentation is actually due to Epstein-Barr virus (EBV), with the isolation of GABHS reflecting commensal growth. You wonder how common an amoxicillin-related rash is in children with acute EBV.
Structured clinical question
In children with acute glandular fever (patient), does treatment with amoxicillin (intervention) increase the risk of rash (outcome)?
Search strategy and outcome
PubMed, Ovid and Cochrane were searched using the following terms: ‘infectious mononucleosis’ OR ‘Epstein-Barr virus’ OR ‘glandular fever’ AND ‘amoxicillin’ OR ‘ampicillin’ AND ‘cutaneous’ OR ‘eruption’ OR ‘rash’. The search returned a total of 31 publications. After the exclusion of case reports and review articles, five studies were found …